‘Tragic death’ caused by mixing drugs


prescription drugs opioid deaths inquest addictive drugs dependence

A young man has died after ingesting oxycodone, MDMA, codeine, Phenergan, Xanax and alcohol while at a party with mates

A 22-year-old man passed away on 28 January last year following a multidrug overdose, the Northern Territory Coroner has found.

The young man, who worked full time as a motor trimmer in Darwin, had been taking a number of prescribed medications at the time of his death, including Augmentin Duo Forte, erythromycin, ibuprofen, Voltaren Rapid and mirtazapine.

However he had also been using quantities of Panadeine Forte after sustaining a shoulder injury at the gym, and then hurting his back at work – both prescribed and unprescribed.

His friends told the Coroner’s Court that he was a “regular user” of prescription drugs, including Xanax and oxycodone.

He was also known to regularly mix and drink “Lean” or “purple drank”, which involves crushing codeine tablets and sometimes other pharmaceuticals like Phenergan, mixing them with water and letting the mixture sit before pouring it through a coffee filter, and then mixing the resulting liquid with soft drink.

On 27 January 2018, the man went to a friend’s party and brought a bottle of “Lean”.

Throughout the course of the evening, he drank it along with consuming alcohol, MDMA and Xanax pills.

The next day, he was found dead by the party host, who was a close friend.

Autopsy confirmed cause of death was multidrug toxicity – analysis revealed toxic levels of oxycodone and MDMA.

Xanax, codeine, paracetamol and Phenergan were also found in his bloodstream at non-toxic levels.

It was possible that these were also at toxic levels when the man had ingested them, but not at the time of autopsy due to metabolisation, found the forensic pathologist.

Naloxone was also found in his stomach, most likely due to being combined with the oxycodone in tablet form.

The young man’s “tragic death is another reminder of the dangers of illicit drug use, and the particular dangers of mixing drugs and of mixing drugs and alcohol,” found Northern Territory Coroner, Judge Greg Cavanagh.

He pointed out the dangers of concoctions such as Lean, which is “highly addictive and highly dangerous, especially when mixed with alcohol”.

“The codeine in Lean is a breathing depressant, as is alcohol, and when mixed the results can be fatal.

“Signs of abuse include slurred speech, sedation and drowsiness, also vomiting, headache and tremors.”

He said the young man he been “deeply loved” by his family members.

“[He] was a vibrant, caring and hard working young man who loved his family and was loved in return. It is an absolute tragedy that he was lost so young,” said Judge Cavanagh.

Previous Is the public losing trust in pharmacists?
Next What you said

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.